Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 31, 2018Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 31, 2018, 4:43 PM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Aug 31, 2018, 5:27 PM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:48 PM CDTHAIL 11 S Lamars, ND
Aug 31, 5:19 PM CDTHAIL 1.754 Wsw Battle Lake, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL AT FISKE LAKE PUBLIC ACCESS.
Aug 31, 5:19 PM CDTHAIL 1.754 Wsw Battle Lake, MNREPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
2009 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS53 KFGF 312143
SVRFGF
MNC051-111-167-NDC077-312245-
/O.NEW.KFGF.SV.W.0166.180831T2143Z-180831T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
443 PM CDT FRI AUG 31 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otter Tail County in west central Minnesota...
  Northwestern Grant County in west central Minnesota...
  Southeastern Wilkin County in west central Minnesota...
  Southeastern Richland County in southeastern North Dakota...

* Until 545 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located over Lamars, or 21
  miles south of Wahpeton, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lamars and Sonora around 445 PM CDT.
  Blackmer around 450 PM CDT.
  Fairmount around 455 PM CDT.
  Tenney around 505 PM CDT.
  Campbell, Nashua and Doran around 510 PM CDT.

Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.

This includes the following highways...
 Interstate 29 between mile markers 2 and 8.
 Interstate 94 in Minnesota between mile markers 48 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4603 9690 4647 9598 4620 9572 4602 9626
      4602 9657 4593 9656 4594 9682
TIME...MOT...LOC 2143Z 241DEG 37KT 4598 9673 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
211 
WWUS53 KFGF 312205
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
505 PM CDT FRI AUG 31 2018

NDC077-312213-
/O.CAN.KFGF.SV.W.0166.000000T0000Z-180831T2245Z/
Richland ND-
505 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning h moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4602 9656 4613 9656 4647 9598 4620 9572
      4602 9626
TIME...MOT...LOC 2203Z 241DEG 37KT 4608 9646 

$$

MNC051-111-167-312245-
/O.CON.KFGF.SV.W.0166.000000T0000Z-180831T2245Z/
Otter Tail MN-Grant MN-Wilkin MN-
505 PM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN OTTER TAIL...NORTHWESTERN GRANT AND SOUTHEASTERN
WILKIN COUNTIES...

At 503 PM CDT, a severe thunderstorm was located over Tenney, or 14
miles southeast of Wahpeton, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Campbell and Nashua around 510 PM CDT.
  Western around 525 PM CDT.
  Fergus Falls around 535 PM CDT.
  Dalton around 540 PM CDT.
  Underwood around 545 PM CDT.

Other locations impacted by this severe thunderstorm include Fergus
Falls Airport.

This includes Interstate 94 in Minnesota between mile markers 49 and
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4602 9656 4613 9656 4647 9598 4620 9572
      4602 9626
TIME...MOT...LOC 2203Z 241DEG 37KT 4608 9646 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
104 
WWUS53 KFGF 312227
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
527 PM CDT FRI AUG 31 2018

MNC051-111-167-312236-
/O.CAN.KFGF.SV.W.0166.000000T0000Z-180831T2245Z/
Otter Tail MN-Grant MN-Wilkin MN-
527 PM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL...
NORTHWESTERN GRANT AND SOUTHEASTERN WILKIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4602 9656 4613 9656 4647 9598 4620 9572
      4602 9626
TIME...MOT...LOC 2224Z 241DEG 37KT 4620 9615 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:57 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 31, 2:57 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
257 PM CDT Fri Aug 31 2018

.SHORT TERM...(This evening through Saturday)
Issued at 256 PM CDT Fri Aug 31 2018

Convection placement and strength are the main issues for the
period.

Water vapor loop shows west to southwest flow aloft with several
weak vorts, some convectively enhanced, moving through the
Northern Plains. There has been extensive cloud cover to put a
damper on destabilization so far. However, there was enough
clearing in northwestern MN to produce a small area of 2500 J/kg
ML CAPE in our northeastern counties. Storms have rapidly
intensified as they moved into that area. With deep layer bulk
shear at 40 to 50 kts and the cold front pushing slowly through
the area, there will threat for severe weather continuing for the
next few hours in that area as these storms push eastward.

Of greater uncertainty is activity further south and west. CAMs
for much of the day have been showing some intense convection
developing near the SD border during the 21 to 00Z time frame.
There has been a little bit of clearing in the last few hours in
this area, and the cold front has yet to push through, so dew
points are in the upper 60s to low 70s in the southern CWA.
However, so far we have only seen a few weak elevated cells
develop, which has allowed cloud cover to increase again. SPC meso
page does show some erosion of the cap in northeastern SD during
the last hour or so, and there is some towering CU starting to
develop in that area extending into Sargent county. Will continue
to keep fairly high POPs for our south and will keep a close eye
on thunderstorm development later this evening. Think that our
best chances for storms will continue through mid-evening before
the main upper trough axis pushes eastward and help shove the cold
front southeastward.

Later tonight, we should see some clearing behind the front as
weak surface high pressure builds into the region. Temps will drop
down into the upper 40s in the northwest to around 60 in the
southeast. A few of the models develop some fog in the eastern
tier with light winds and recent rainfall. However, coverage is
spotty and drier air will begin to push in behind the boundary.
Will leave out any fog mention for now. The surface high will move
east during the day on Saturday and things should be fairly quiet
ahead of the next surface trough.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM CDT Fri Aug 31 2018

Progressive overall pattern will become a bit slower during the
Sunday through Friday time frame. Return flow at 850mb on Saturday
will help rebound moisture into the region ahead of the next cold
front. This is expected to push through the region late Saturday
night into Sunday morning, bringing another chance of showers and
thunderstorms that will persist until midday Sunday. Dry air filters
in behind the front, along with cooler temperatures. Reinforcing
trough and associated cold front pushes through the region Monday
night into Tuesday morning, with PoPs once more increasing.

A rapid rebound in moisture is expected as mixing ratios climb to
over 13 g/Kg Tuesday morning. Much cooler air then follows a strong,
yet non-eventful frontal passage late tuesday afternoon. H5/H7
pattern remains slightly amplified at this point, with another
rebound in moisture and CAPE heading into Thursday and Friday.
Temperatures through the period will be near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1257 PM CDT Fri Aug 31 2018

Lingering stratus across the east has kept KTVF and KBJI in IFR
conditions. Showers and storms have already developed near the
cold front currently over the central forecast area, so have VCTS
or VCSH going for the Red River airports. That activity will push
eastward in the next few hours and affect the MN TAF sites, with
more developing further west so have at least a VC mention of
precip in all but KDVL through the early evening. Clouds should
clear out as the cold front pushes east later tonight. Cannot
completely rule out some patchy fog developing late tonight under
light winds with recent rain, but with unknown impact on TAF sites
will leave it out for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 31, 5:25 AM CDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Fri Aug 31 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Fri Aug 31 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Some patchy fog exists this morning along the upper Sheyenne
River Valley down to Gwinner which will reduce visibilities down
to a quarter mile at times. Conditions are expected to improve by
9am or so.

Early this afternoon thunderstorms are possible in NW MN and
chances will spread into the southern valley by late afternoon. A
few of these storms could be strong to severe with winds around
60mph and hail up to an inch and a half in size. With this
activity dangerous lightning and localized heavy rainfall or flash
flooding is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 31, 1:42 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
142 PM CDT FRI AUG 31 2018

MNZ008-009-013-014-016-311945-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-
142 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...WEST CENTRAL BELTRAMI...PENNINGTON AND
NORTHWESTERN CLEARWATER COUNTIES UNTIL 245 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel, or 9 miles southeast of Thief River Falls, moving northeast at
45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Mavie around 155 PM CDT.
  High Landing around 200 PM CDT.
  Goodridge around 205 PM CDT.
  Espelie around 215 PM CDT.
  Jelle and Carmel around 230 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9626 4803 9627 4844 9552 4807 9512
TIME...MOT...LOC 1841Z 242DEG 39KT 4799 9610

JH
Special weather statement, Aug 31, 3:08 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
308 PM CDT FRI AUG 31 2018

MNZ006-009-016-312115-
North Beltrami MN-North Clearwater MN-Lake Of The Woods MN-
308 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI...SOUTH CENTRAL
LAKE OF THE WOODS AND NORTH CENTRAL CLEARWATER COUNTIES UNTIL 415 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Berner, or 37 miles east of Thief River Falls, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Upper Red Lake around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northwestern Minnesota.

LAT...LON 4789 9543 4814 9558 4843 9463 4810 9460
TIME...MOT...LOC 2008Z 245DEG 37KT 4801 9539

JH
Special weather statement, Aug 31, 3:27 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
327 PM CDT FRI AUG 31 2018

MNZ029-NDZ052-053-312130-
Wilkin MN-Sargent ND-Richland ND-
327 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKIN...SOUTHERN
RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 430 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stiles to near Britton. Movement was
northeast at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Stiles around 330 PM CDT.
  Mantador around 335 PM CDT.
  Great Bend around 340 PM CDT.
  Doran around 400 PM CDT.
  Lidgerwood around 410 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4594 9759 4618 9720 4626 9633 4593 9673
TIME...MOT...LOC 2026Z 245DEG 40KT 4612 9704 4579 9769

NC
Local storm report, Aug 31, 4:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             2 WNW FAIRMOUNT         46.07N 96.64W
08/31/2018  E1.00 INCH       Richland           ND   PUBLIC

&&

KNUTSVIG
Special weather statement, Aug 31, 4:36 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
436 PM CDT FRI AUG 31 2018

NDZ053-312200-
Richland ND-
436 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICHLAND COUNTY
UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 25 miles southwest of Wahpeton, moving east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamars around 445 PM CDT.
  Blackmer around 450 PM CDT.
  Fairmount around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4599 9696 4607 9658 4593 9658 4593 9694
TIME...MOT...LOC 2136Z 252DEG 37KT 4593 9682

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 1:42 PM CDTSpecial Weather StatementFGFPennington63 min
Aug 31, 1:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Pennington, Red Lake67 min
Aug 31, 2:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods43 min
Aug 31, 3:08 PM CDTSpecial Weather StatementFGFBeltrami67 min
Aug 31, 3:58 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin47 min
Aug 31, 5:09 PM CDTSevere Thunderstorm WarningFGFOtter Tail51 min
Aug 31, 5:33 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena27 min
Aug 31, 5:57 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena33 min
Aug 31, 3:27 PM CDTSpecial Weather StatementFGFRichland63 min
Aug 31, 4:36 PM CDTSpecial Weather StatementFGFRichland24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.